Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 2018, 5:14 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 5:14 PM MDT (23:14 UTC)
- Expired
- Jul 13, 2018, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Iron County, UT
The radar
The Cedar City radar (KICX), 21 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928
WGUS55 KSLC 132314
FFWSLC
UTC021-140215-
/O.NEW.KSLC.FF.W.0014.180713T2314Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
514 PM MDT FRI JUL 13 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Iron County in southern Utah...
* Until 815 PM MDT
* At 512 PM MDT, Due to nearly an inch of rain in approximately 30
minutes, flash flooding is occurring on the Brian Head Burn Scar.
The drainage leading to SR143 has produced debris across the road.
* Anticipate flooding to continue for the next 3 hours through this
area. If you anticipate moving through this area, please take
measures to ensure for your safety.
* Some locations that will experience flooding include...
Parowan and Brian Head.
LAT...LON 3783 11281 3781 11280 3771 11281 3771 11286
3776 11286 3780 11283
$$
McInerney2 follow-up statements
954
WGUS75 KSLC 140052
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
652 PM MDT FRI JUL 13 2018
UTC021-140215-
/O.CON.KSLC.FF.W.0014.000000T0000Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
652 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHEASTERN IRON COUNTY...
At 647 PM MDT, Doppler radar indicated that around 1 inch of rain
has fallen over the Parowan Creek portion of the Brian Head burn
scar. Flash flooding is already occurring on the Parowan Creek
drainage and has produced a debris flow across Highway 143. The
threat of debris flows will continue to be a threat through the early
evening. People in this area should take action to ensure their
safety!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3783 11281 3781 11280 3771 11281 3771 11286
3776 11286 3780 11283
$$
LC162
WGUS75 KSLC 140209
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
809 PM MDT FRI JUL 13 2018
UTC021-140216-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-180714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
809 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN IRON COUNTY WILL EXPIRE
AT 815 PM MDT...
The heavy rain has ended over the Brian Head burn scar, although
periods of light rain may persist through the evening. The threat of
additional debris flows has diminished. Please continue to heed any
remaining road closures.
LAT...LON 3783 11281 3781 11280 3771 11281 3771 11286
3776 11286 3780 11283
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:32 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 13, 3:32 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 332 PM MDT Fri Jul 13 2018 .SYNOPSIS...High pressure remains in place across the Great Basin with a dry air mass over northern Utah through the weekend. Moisture will linger over central and southern Utah through Saturday, with some drying taking place on Sunday. && .SHORT TERM (Through 06Z Tuesday)...Another typical July day across the CWA, with an ongoing monsoonal surge across southern Utah. As has been the case the last several days, sufficient instability has developed...however deep layer shear remains minimal. Convection has developed along the higher terrain of central and southern Utah. A significant outflow boundary is noted progressing south-southwestward near and west of Bryce Canyon. This outflow boundary will be moving into the axis of instability across southwestern Utah. Deeper convection has already been noted as this outflow boundary has progressed southward over the last hour or so. Expect thunderstorms to congeal into a common cold pool and continue to move south to southwestward into the evening. This evolution is supported by CAM guidance as well. The upper level ridge has strengthened over the last 24 hours and this may providing an increase in subsidence and a net drying trend. That said, areas prone to flash flooding such as slot canyons, dry washes, slick rock and burn scars may experience flash flooding this afternoon and evening. This includes Zion National Park...and those who may have plans in the park should pay attention to the weather this afternoon and evening. Remember...even if the thunderstorm isn't overhead, flash flooding can still impact downstream locations. A subtle shortwave rotating around the center of the ridge will help to shunt moisture north and east through Saturday afternoon and evening. This should shift the thunderstorm threat further north and east, though the biggest threat for flooding will be confined to burn scars for central and northern Utah. In the wake of this shortwave and the shifting of the mean ridge position...drier and hotter conditions will build into the area for Sunday and Monday. .LONG TERM (After 06Z Tuesday)...High pressure is expected to build over Nevada Tuesday before the axis shifts over Utah for Wednesday and Thursday. This will allow for a quick drying trend for all but far southern Utah and should bring very warm temperatures for the middle of the week. In the drier and more stable airmass there should be a relative lull in convection, but some should still be possible over the higher terrain as well as parts of southern Utah. EC/GFS indicate the ridge axis will shift east of the forecast area late Thursday into Friday, allowing a more southerly flow to develop over Utah and southwest Wyoming, drawing moisture back into the area and increasing coverage of convection through day seven. && .AVIATION...Northerly winds will prevail at the SLC terminal through about 03-04Z then shift to the southeast. No weather concerns through the TAF period. && .FIRE WEATHER...Deep moisture remains in place across southern Utah this afternoon. Another round of showers and thunderstorms with wetting rains will continue into late evening...particularly across southwestern Utah. A weak disturbance rotating around the high will temporarily bring moisture and associated thunderstorms north and east Saturday. By Sunday, much of the district will be drier...and this trend toward hot and dry conditions will continue into next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Traphagan/Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 13, 6:59 AM MDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 659 AM MDT Fri Jul 13 2018 UTZ001>016-019>021-517-518-WYZ021-141200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 659 AM MDT Fri Jul 13 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight With a rather moist air mass in place, showers and thunderstorms will be scattered over central and southern Utah, primarily this afternoon and evening. The primary concern is the potential for heavy rain over southern Utah, with flash flooding a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a potential for showers and thunderstorms, primarily over southern Utah and the higher terrain of central Utah, through the period. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:23 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 12, 6:40 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 13, 5:41 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 5 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.